MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23735
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: surgical manager.Pma/510k #: k163197.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during an unspecified procedure using a cook® single-use holmium laser fiber, a slight chip in the tip was noticed when the user took fiber out of casing.Furthermore, the "aiming beam came out of that crack," and at that point the user determined they could not proceed with that device.Another fiber of the same kind was used to complete procedure, however.There were no adverse effects to the patient or end users as a result of this occurrence.
 
Event or Problem Description
No new patient or event information to report.
 
Additional Manufacturer Narrative
Additional information: investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, quality control data, and specifications.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Inspection of the returned device noted that the device was separated into two pieces.The distal section measured 98.2 cm in length.6.5 mm of fiber optics protruding from the distal end of this section of the device.The proximal section measured 204.6 cm.The total length of the two segments measured 302.8 cm.Under magnification, signs of charring are identified at the point of separation.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records found one other complaint associated with the complaint device lot.It was noted that the other complaint was not believed to be related to this event.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warning: do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Precaution: a number of different factors affect the life of any particular fiber, including: extended lasing at high power, continuous lasing with the fiber tip in contact with tissue poor reprocessing, lasing with a contaminated or damage proximal end, improper handling, poor lasing beam alignment or focus, always keep connector end dry and free of contaminants.Do not exceed recommended power limits.The returned device was returned in two sections.The reported complaint of a tip damage is confirmed based on device analysis.The cause of the damage is unknown.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8812904
Report Number1820334-2019-01750
Device Sequence Number2196695
Product Code GEX
UDI-Device Identifier00827002237353
UDI-Public(01)00827002237353(17)210405(10)8753506
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2021
Device Model NumberG23735
Device Catalogue NumberHLF-S940-H30
Device Lot Number8753506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2019
Initial Date Received by Manufacturer 07/02/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date08/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK HOLMIUM 30W LASER; COOK HOLMIUM 30W LASER